Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Brownsville, TX

April 2, 2017Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 2, 2017, 9:25 PM CDT for Cameron County, Willacy County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2017, 9:25 PM CDT (02:25 UTC)
Expired
Apr 2, 2017, 9:59 PM CDT
In force
34 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 2.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4463 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
-3.3
Supercell composite
-11.3

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS54 KBRO 030225
SVRBRO
TXC061-489-030315-
/O.NEW.KBRO.SV.W.0009.170403T0225Z-170403T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
925 PM CDT SUN APR 2 2017

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cameron County in Deep South Texas...
  Southeastern Willacy County in Deep South Texas...

* Until 1015 PM CDT

* At 924 PM CDT, a severe thunderstorm was located NEAR Rio Hondo
  High School, or NEAR Rio Hondo, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Public. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
           DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
           MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR 
           WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND 
           SOME FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES 
           WILL BE UPROOTED. DAMAGE TO POWER LINES AND SOME POWER 
           POLES IS EXPECTED. 

* Locations impacted include...
  Rio Hondo, Arroyo City, Beach Access Six, Lozano, Rio Hondo High
  School, Rio Hondo Elementary School, Rio Hondo City Hall, Rio Hondo
  Junior High School, Villa Del Sol and Abbott Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2621 9719 2617 9730 2616 9760 2631 9763
      2646 9724 2640 9738 2641 9735 2636 9738
      2643 9724 2643 9723 2636 9731 2634 9722
      2635 9733 2631 9731 2627 9734 2628 9733
      2633 9721 2638 9721 2617 9717
TIME...MOT...LOC 0224Z 257DEG 28KT 2624 9751 

HAIL...1.75IN
WIND...60MPH
 
$$

Birchfield
2 follow-up statements
169 
WWUS54 KBRO 030241
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
941 PM CDT SUN APR 2 2017

TXC489-030250-
/O.CAN.KBRO.SV.W.0009.000000T0000Z-170403T0315Z/
Willacy TX-
941 PM CDT SUN APR 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILLACY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 2617 9743 2634 9747 2634 9746 2641 9738
      2635 9738 2636 9721 2635 9733 2631 9735
      2627 9734 2635 9721 2628 9729 2628 9719
      2627 9729 2626 9719 2622 9734 2618 9717
TIME...MOT...LOC 0240Z 257DEG 28KT 2627 9737 

$$

TXC061-030315-
/O.CON.KBRO.SV.W.0009.000000T0000Z-170403T0315Z/
Cameron TX-
941 PM CDT SUN APR 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN CAMERON COUNTY...

At 940 PM CDT, a severe thunderstorm was located NEAR Arroyo City,
moving east at 30 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND PROPERTY. VEHICLE 
         DAMAGE WILL INCLUDE CRACKED OR SHATTERED WINDSHIELDS AND 
         MAJOR DENTS REQUIRING SIGNIFICANT REPAIRS. EXPECT MINOR 
         WIND DAMAGE TO MOBILE HOMES...SOME ROOFS...SIDING AND SOME 
         FENCES. TREE LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE 
         UPROOTED. DAMAGE TO POWER LINES AND SOME POWER POLES IS 
         EXPECTED. 

Locations impacted include...
Arroyo City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 2617 9743 2634 9747 2634 9746 2641 9738
      2635 9738 2636 9721 2635 9733 2631 9735
      2627 9734 2635 9721 2628 9729 2628 9719
      2627 9729 2626 9719 2622 9734 2618 9717
TIME...MOT...LOC 0240Z 257DEG 28KT 2627 9737 

HAIL...1.75IN
WIND...60MPH
 
$$

Birchfield
308 
WWUS54 KBRO 030259
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
959 PM CDT SUN APR 2 2017

TXC061-030309-
/O.CAN.KBRO.SV.W.0009.000000T0000Z-170403T0315Z/
Cameron TX-
959 PM CDT SUN APR 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMERON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However heavy rain is 
still possible with this thunderstorm.

LAT...LON 2617 9743 2634 9747 2634 9746 2641 9738
      2635 9738 2636 9721 2635 9733 2631 9735
      2627 9734 2635 9721 2628 9729 2628 9719
      2627 9729 2626 9719 2622 9734 2618 9717
TIME...MOT...LOC 0254Z 257DEG 28KT 2630 9720 

$$

Birchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 6:43 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 2, 6:43 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
643 PM CDT Sun Apr 2 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A dry front is through MFE with moderate and gusty
north winds in its wake. The HRRR shows only a couple more hours
of any type of convection possibility based on diurnal heating,
sea breeze and frontal boundary interaction. Winds will shift at
HRL and BRO over the next several hours as the front pushes toward
the coast, with much drier air in its wake. North winds will
settle down overnight as the new air mass takes over. Overall,
looking for VFR conditions tonight.

&&

.PREV DISCUSSION... /issued 309 PM CDT Sun Apr 2 2017/

SHORT TERM (Tonight through Monday Night):The few forecast challenges
are in the near term (through late evening) and only for the Lower
Valley mainly along/east of the US 77/IH 69E corridor. This in
response to the tail of energy associated with the primary 500 mb
trough that is assisting the necessary lift to hammer Louisiana with
severe weather/tornadoes this afternoon. Thereafter, the entire
trough lifts quickly northeast through the mid Mississippi Valley
later tonight and early Monday and on toward Lake Michigan later
monday, leaving a "micro-ridge" in its wake through Monday evening
before the next in a parade of waves dives into the Great Basin
by early Tuesday morning.

Near Term (through midnight):  Skies cleared behind the tail of
morning convection, but over the past few hours along the axis of
transition (dewpoints in the upper 50s to lower 60s) fair weather
cumulus with still lingering haze has formed from eastern Starr
County through Brooks County. Expect fair weather in all areas for
the balance of the afternoon.  By sunset, the shear axis moves into
the Valley and attempts to link up with the remaining southeast/east
flow near the coast with a quick opportunity to work off of the
remaining instability to form a thin, broken line of
showers/thunderstorms from Brownsville to Harlingen and points east.
HRRR hourly runs have been very consistent all day for this
development, mainly between 00Z and 04Z, before cruising into the
Gulf thereafter.  This solution, however, may only be a "reasonable
worse case".  Latest water vapor and GFS time-height cross sections
remain bone dry with just a hint of moisture near 700 mb near the
height of the mixing inversion, which argues for nothing more than
convergent clouds before the dry line clears things out.

For now, that adds up to status quo with the current forecast, which
has a 7 pm to 1 AM (buffer) for just slight chances of
showers/thunderstorms with "gusty winds" as it wouldn't take much to
push 40+ mph gusts to the surface.

Remainder of short term (midnight through 7 AM Tuesday): Lowering
humidity overnight and north/northwest winds in the low levels will
clear out the haze and moderately yucky air quality leaving a
noticeably pleasant start to Monday with upper 50s to lower 60s area-
wide as fresh winds lay down by sunrise.  Monday itself will be pure
blue skies with light winds to start, though an east/southeast sea
breeze will return by afternoon near the coast. Low levels of the
atmosphere are plenty warm so 90 to 95 is a lock for most areas but
low humidity and clean air will make it much nicer than today...a
good hair day to start the work week.

The rapid movement of upper level features will not keep the quiet
winds for long, and southerlies appear to pick up a bit Monday night
but low level moisture remains in check so the entire night should
be comfortable despite air temperatures only falling into the 60s
with some mixing continuing.

LONG TERM (Tuesday through Sunday):Fairly zonal pattern as trough
exits to the northeast and another s/w trough ejects out of the
Rockies. Leeside cyclogenesis occurs over the southern Plains as
the s/w trough digs in, pushing a cold front south across Texas on
Wednesday. S/W trough continues to dig in as it traverses across
the midwest and the eastern US, while a mid level ridge builds
across the western US.

Looking at hot temperatures on Tuesday, especially across the
western brush county and upper and mid Valley, with temperatures
approaching the century mark. Winds veer to the southwest and
west, for areas west of Highway 281, as a dryline moves east
across the area, stopping just shy of the coastal counties. Dry
air filters into the region, dropping RH values into the teens
across Zapata, Jim Hogg, and Starr counties. Although there is dry
air, 20 ft wind values look to below fire weather criteria at
this time, though this is something that should be monitored by
upcoming shifts. Cold front pushing across Texas expected to
slide across the CWA Wednesday morning, bringing breezy and gusty
northerly winds and cooler temperatures. Limited moisture with the
front will likely preclude any precipitation. Any precipitation
that does develop would likely be over the coastal waters, where
the moisture is better. Marginal fire weather conditions possible
once again Wednesday afternoon for the western counties as
dewpoints drop. Surface high pressure builds in, in the wake of
the front and shifts east through the remainder of the week.
Plenty of sunshine will be on tap, with mostly clear skies
prevailing through Thursday. Moving into Friday southeasterly flow
resumes and low level moisture increases, resulting in warming
temperatures, a few more clouds and possibly some streamer
activity.

MARINE (Now through Monday): In the big picture, elevated seas
will continue through the period courtesy of moderate values (4 to
6 feet) generated from the recent southeast/south flow and swell
followed by the quick burst of 15 to 20 knot northerly winds and
perhaps a veering of the swell direction to the east or northeast
for much of Monday. The quick movement of the weak surface high
through the western Gulf Monday and on into the central/eastern
Gulf Monday night will turn winds back to the south overnight and
likely...and briefly...reduce seas a couple of feet before the
bigger rise comes behind the more notable front by mid week.

For now, best period for exercise caution looks to be late tonight
into midday Monday especially offshore.  Laguna Madre should be best
of all especially for Monday and Tuesday morning fishing trips.

Otherwise, will need to keep eye on convective development as the
nearshore line could pick up intensity while over the Gulf.
Potential for Gale force gusts and rough seas the main threats
if/when any line moves through, and all should be done a few hours
after midnight.

Tuesday through Friday: Surface high pressure quickly moves into
the eastern Gulf of Mexico Tuesday and off the southeast US
Tuesday night. The next cold front is poised to surge across the
lower Texas coastal waters on Wednesday, bringing strong northerly
winds and building seas, with Small Craft Advisories likely needed
for all waters Wednesday. High pressure quickly moves in behind
the front and winds relax and wave heights begin to subside
Thursday and favorable marine conditions expected Friday.

FIRE WEATHER...Have issued a fire danger statement for Zapata Jim
Hogg and Starr (mainly northern half) for expected increase in mid
to late afternoon wind gusts combined with temperatures surging
above 90 while humidity plummets to between 15 and 20 percent.
Unencumbered mixing heights nearing 10 thousand feet also promotes
the potential for erratic fire behavior. Will keep close eye on
just how low humidity and how high winds, including gusts, get
before pulling any triggers on a short (4 hour duration) Red Flag
for the 15/15 (15+ mph and <15 percent humidity) rule. For now,
things are leaning on the no issue side.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/65
Hazardous weather outlook, Apr 2, 4:23 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
423 PM CDT Sun Apr 2 2017

TXZ248>257-032130-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
423 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A thin band of thunderstorms may develop along a front, mainly
along and east of U.S. 77 in Cameron and Willacy Counties early
this evening. Any stronger storms could produce wind gusts of 40
mph, which could blow lightweight loose objects around. A brief
period of frequent cloud to ground lightning will be possible.

A moderate risk of rip and longshore currents will continue at
the beach through this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Erratic wildfire behavior or rapid wildfire growth will be
possible Wednesday afternoon, especially along and west of U.S.
281 in Hidalgo and Brooks Counties due to gusty north winds above
25 mph, low humidity, and drier fuels.

An elevated risk of rip currents will develop at the beach
Wednesday and persist through Thursday, with dangerous conditions
for poor swimmers.

.SPOTTER INFORMATION STATEMENT...

Spotters may need to self activate in Cameron and Willacy
Counties early this evening.

GMZ130-132-135-150-155-170-175-032130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
423 PM CDT Sun Apr 2 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Isolated strong thunderstorms capable of producing brief gale
force gusts, locally rough seas, and a period of frequent cloud to
ground lightning will be possible south of Port Mansfield between
sunset and midnight this evening. These storms could make
navigation difficult for small craft operators.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gusty north winds to 30 knots and seas building to 7 feet will
follow a cold front early Wednesday, persisting into Wednesday
night, with difficult boating conditions for small craft
operators.

.SPOTTER INFORMATION STATEMENT...

Marine spotters may need to self activate this evening south of
Port Mansfield.

In the hours before

Special weather statement, Apr 2, 7:46 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Brownsville TX
746 PM CDT SUN APR 2 2017

TXZ251-254-030130-
Inland Willacy TX-Kenedy TX-
746 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY AND
NORTHWESTERN WILLACY COUNTIES UNTIL 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm over
Yturria, or 7 miles north of Raymondville. This storm was nearly
stationary.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Yturria and Rudolph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2672 9768 2655 9764 2648 9793 2663 9792
TIME...MOT...LOC 0045Z 075DEG 2KT 2659 9777

BIRCHFIELD
Special weather statement, Apr 2, 8:05 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Brownsville TX
805 PM CDT SUN APR 2 2017

TXZ254-030145-
Inland Willacy TX-
805 PM CDT SUN APR 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HIDALGO...NORTHWESTERN
CAMERON AND SOUTHWESTERN WILLACY COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm NEAR
Monte Alto, or NEAR Lasara. this storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raymondville, Lyford, Lasara, Reber Memorial Library, Raymondville
High School, Raymondville Police Department, Lyford Elementary
School, Lyford City Hall, Lasara Elementary School and Lyford High
School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2634 9782 2635 9785 2635 9786 2643 9786
      2643 9791 2644 9797 2645 9798 2646 9796
      2653 9773 2640 9766
TIME...MOT...LOC 0104Z 265DEG 3KT 2639 9789

BIRCHFIELD
Local storm report, Apr 2, 9:11 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
911 PM CDT SUN APR 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             HARLINGEN               26.20N  97.69W
04/02/2017  M1.00 INCH       CAMERON            TX   OTHER FEDERAL

            QUARTER SIZE HAIL REPORTED BY FAA AT HARLINGEN AIRPORT.

&&

EVENT NUMBER BRO1700007

MILLER

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 7:46 PM CDTSpecial Weather StatementBROWillacy44 min
Apr 2, 7:58 PM CDTSevere Thunderstorm WarningBROKenedy, Willacy24 min
Apr 2, 8:05 PM CDTSpecial Weather StatementBROWillacy40 min
Apr 2, 8:09 PM CDTSevere Thunderstorm WarningBROHidalgo, Willacy51 min
Apr 2, 8:12 PM CDTSevere Thunderstorm WarningBROKenedy48 min
Apr 2, 8:16 PM CDTSpecial Marine WarningBRO44 min
Apr 2, 8:28 PM CDTSevere Thunderstorm WarningBROKenedy, Willacy33 min
Apr 2, 8:43 PM CDTSpecial Marine WarningBRO62 min
Apr 2, 8:50 PM CDTSevere Thunderstorm WarningBROCameron, Hidalgo40 min
Apr 2, 8:56 PM CDTSevere Thunderstorm WarningBROWillacy22 min
Apr 2, 9:33 PM CDTSpecial Marine WarningBRO57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.